Arizona, 2012Damaging Wind in Arizona, August 13, 2012
August 13, 2012 · NWS TWC · 1 event in 1 county or zone
Drier southwest air aloft clashed with moisture in place over southeast Arizona. This resulted in enhanced wind gusts in thunderstorms over western and central Pima County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drier southwest air aloft clashed with moisture in place over southeast Arizona. This resulted in enhanced wind gusts in thunderstorms over western and central Pima County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 13, 2:20 PM MST, 33 minutes earlier.
Area forecast discussion, Aug 13, 2:20 PM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST MON AUG 13 2012
.SYNOPSIS...EXPECT HOT DAYTIME TEMPERATURES TUESDAY WITH RECORD OR
NEAR RECORD HIGHS IN SOME LOCATIONS. OTHERWISE...EXPECT A GRADUAL
INCREASE IN THUNDERSTORM CHANCES AND A GRADUAL COOLING TREND THIS
WEEK.
&&
.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS ONGOING ACROSS SE
AZ AT THIS TIME. 18Z RUC HRRR FAVORS THE TOHONO O'ODHAM NATION WITH
THE MOST SIGNIFICANT SHOWER/TSTM ACTIVITY DURING THE NEXT FEW HOURS.
MEANWHILE...ADDITIONAL SHOWERS/TSTMS ARE PROGGED TO DEVELOP FURTHER
EAST AND SOUTH OF TUCSON LATE THIS AFTERNOON AND EARLY THIS EVENING.
13/18Z SPECIAL KTWC SOUNDING YIELDED A FAIRLY DRY REGIME...WITH
PRECIP WATER AROUND 0.90 INCH WITH MINIMAL CAPE. STEERING FLOW WAS
SELY ONLY AROUND 5 KTS OR SO. THUS...THE MAIN THREAT DURING THE NEXT
FEW HOURS WILL BE BRIEF STRONG WIND GUSTS FOLLOWED BY PERHAPS
LOCALLY HEAVY RAINFALL LATE THIS AFTERNOON AND EARLY THIS EVENING.
THE OFFICIAL FORECAST DEPICTS SCATTERED SHOWERS/TSTMS MOST SECTIONS
THRU THIS EVENING. HAVE MAINTAINED A SLIGHT CHANCE OF SHOWERS/TSTMS
EAST AND SOUTH OF TUCSON LATE TONIGHT WITH GENERALLY PRECIP-FREE
CONDITIONS ELSEWHERE.
TUE-FRI...
DAILY PRECIP CHANCES WILL INCREASE ESPECIALLY THUR-FRI AS FAVORABLE
FLOW IMPORTS DEEPER MOISTURE INTO SE AZ. IN SUMMARY...SCATTERED
MAINLY AFTERNOON AND EVENING SHOWERS/TSTMS TO OCCUR PARTICULARLY
FROM TUCSON EWD/SWD WITH SLIGHTLY LESSER SHOWER/TSTM ACTIVITY ACROSS
WRN SECTIONS.
SAT-MON...
SLIGHTLY LESS SHOWER/TSTM ACTIVITY THIS PERIOD VERSUS THUR-FRI.
THERE WILL STILL BE ENOUGH MOISTURE TO JUSTIFY CHANCE-CATEGORY POPS
MOST SECTIONS...ESPECIALLY DURING THE AFTERNOON/EVENING HOURS. AT
THIS TIME APPEARS THAT THE FAVORED AREAS FOR SHOWERS/TSTMS WILL BE
ACROSS THE WHITE MOUNTAINS AS WELL AS ACROSS SANTA CRUZ COUNTY AND
SOUTHERN COCHISE COUNTY.
HIGH TEMPS TUE WILL STILL AVERAGE NEARLY 10 DEGS F ABOVE NORMAL.
COOLING TREND TO OCCUR WED-FRI DUE TO THE PROSPECT FOR INCREASED
MOISTURE ACROSS THE AREA. DAYTIME TEMPS SAT-MON EXPECTED AT THIS
TIME TO BE SLIGHTLY ABOVE NORMAL.
&&
.AVIATION...ISOLD-SCT TSRA/SHRA INTO THIS EVENING THEN A SLIGHT
CHANCE OF -TSRA/-SHRA EAST OF KTUS 06Z-12Z TUESDAY. SCT TSRA/SHRA
TUESDAY AFTERNOON. OTHERWISE...VFR CONDITIONS AND SURFACE WIND
GENERALLY LESS THAN 10 KTS THRU TUESDAY AFTERNOON OR 15/00Z.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THROUGH THE WEEKEND. STRONG...ERRATIC AND GUSTY WINDS
WILL OCCUR WITH THE STRONGEST THUNDERSTORMS. OTHERWISE...A GRADUAL
COOLING TREND WILL OCCUR THROUGH FRIDAY ALONG WITH NORMAL DIURNAL
WIND TRENDS.
&&
.CLIMATE...THE FORECAST HIGH TEMPERATURE TODAY FOR THE TUCSON
INTERNATIONAL AIRPORT IS 110 DEGREES. NOT ONLY WILL THIS TEMPERATURE
SET A NEW DAILY RECORD FOR AUGUST 13TH BREAKING THE OLD RECORD OF
106 DEGREES WHICH OCCURRED IN 1996/1194/1962...IT WOULD ALSO BE THE
FIRST BACK-TO-BACK 109 OR GREATER DURING AUGUST SINCE 1994 WHEN IT
OCCURRED THREE STRAIGHT DAYS (2ND-4TH). ALSO...TODAY WILL BE 8
STRAIGHT DAYS WITH A HIGH OF 105 DEGREES OR WARMER IN TUCSON...
WHICH IS 2 DAYS SHY OF THE AUGUST RECORD OF DAYS THAT OCCURRED IN
1995 (1ST-10TH).
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 6 PM MST THIS EVENING FOR AZZ501-502-504-505.
Hazardous weather outlook, Aug 13, 3:56 AM MST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
356 AM MST MON AUG 13 2012
AZZ501-502-504-505-140700-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-
356 AM MST MON AUG 13 2012
...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM MST THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
RECORD TO NEAR RECORD HEAT WILL CREATE DANGEROUS CONDITIONS OUTDOORS
THIS AFTERNOON WITH TEMPERATURES BETWEEN 108 AND 114 DEGREES. THE
HOTTEST TEMPERATURES WILL BE IN WESTERN PIMA COUNTY. A HEAT
ADVISORY IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM MST THIS
EVENING.
OTHERWISE...ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING
WILL BE CAPABLE OF PRODUCING STRONG AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
REMAINING HOT TUESDAY...FOLLOWED BY A GRADUAL COOLING TREND
DURING THE REST OF THE WEEK. THUNDERSTORM CHANCES WILL GRADUALLY
INCREASE THIS WEEK AS DEEPER MOISTURE RETURNS TO THE AREA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ503-506>515-140700-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
356 AM MST MON AUG 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
NEAR RECORD HEAT WILL CREATE DANGEROUS CONDITIONS OUTDOORS THIS
AFTERNOON. OTHERWISE...ISOLATED TO SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING STRONG AND
GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
REMAINING HOT TUESDAY...FOLLOWED BY A GRADUAL COOLING TREND
DURING THE REST OF THE WEEK. THUNDERSTORM CHANCES WILL GRADUALLY
INCREASE THIS WEEK AS DEEPER MOISTURE RETURNS TO THE AREA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Thunderstorm Wind, Pima
- When
- August 13, 2:53 PM MST to 2:58 PM MST
- Where
- Pima County, 0.83 mi SSE of Gu Achi to 3.66 mi WSW of Anegam
- Measured
- 61 kt (70 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 32.319, -112.025
Thunderstorm winds damaged 33 homes in Santa Rosa. Two homes had the entire roof blown off and had at least one wall damaged severely. Nine other homes sustained major damage. Some of these had a portion of their roof blown off while others were trailer homes that were completely blown off their foundations. One villager sustained minor injuries inside one of the homes. The rest of homes that were damaged either had shingles blown off or had broken windows. Electrical service was out for seven hours.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 13, 20121 death · $385,000 · 1 event
- Wildfire in Washington, August 13 to 28, 2012$8.3 million · 1 event
- Hail and Damaging Winds in Tennessee, August 13, 2012$310,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Mississippi, August 13 to 14, 2012$115,000 · 1.75 in hail · 26 events
- Hail and Damaging Winds in Arkansas, August 13, 2012$47,000 · 56 kt wind · 15 events
- Damaging Wind in Nevada, August 13, 2012$50,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in Alabama, August 13, 2012$20,000 · 52 kt wind · 5 events
- Dust Storm and Damaging Wind in California, August 13, 2012$15,000 · 50 kt wind · 2 events
- Lightning Strike in Tennessee, August 13, 2012$15,000 · 1 event
- Hail and Damaging Winds in Montana, August 13, 20121.5 in hail · 7 events
- Hail and Damaging Winds in Montana, August 13, 20121.75 in hail · 5 events
- Hail and Damaging Wind in Tennessee, August 13, 20121 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408971.